Additivity with multiple priors

Paolo Ghirardato*, Peter Klibanoff, Massimo Marinacci

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

40 Scopus citations


The functional defined as the 'min' of integrals with respect to probabilities in a given non-empty closed and convex class appears prominently in recent work on uncertainty in economics. In general, such a functional violates the additivity of the expectations operator. We characterize the types of functions over which additivity of this functional is preserved. This happens exactly when 'integrating' functions which are positive affine transformations of each other (or when one is constant). We show that this result is quite general by restricting the types of classes of probabilities considered. Finally, we prove that with a very peculiar exception, all the results hold more generally for functionals which are linear combinations of the 'min' and the 'max' functional.

Original languageEnglish (US)
Pages (from-to)405-420
Number of pages16
JournalJournal of Mathematical Economics
Issue number4
StatePublished - Nov 1998


  • Additivity
  • D81
  • Expected utility functional
  • Priors
  • Probability measures

ASJC Scopus subject areas

  • Economics and Econometrics
  • Applied Mathematics


Dive into the research topics of 'Additivity with multiple priors'. Together they form a unique fingerprint.

Cite this